Idaho, 2011Flooding in Idaho, January 17, 2011
January 17, 2011 · NWS BOI · 2 events in 2 counties and zones
Heavy rain combined with snow melt that caused canals to overflow and lowland areas to flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain combined with snow melt that caused canals to overflow and lowland areas to flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 16, 9:00 PM MST, 5 hours earlier.
Area forecast discussion, Jan 16, 9:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
900 PM MST SUN JAN 16 2011
.DISCUSSION...SHOWERS CONTINUE ACROSS THE REGION AS A DECENT
MOISTURE FEED CONTINUES OUT INTO THE PACIFIC OFF THE OREGON COAST.
THE MODELS ARE TRENDING TOWARD A NARROWING OF THIS MOISTURE TAP
OVERNIGHT WITH A GENERAL REDUCTION IN SHOWER COVERAGE. FOG REMAINS A
POSSIBILITY IN SOME OF THE VALLEYS...SUCH AS THE LOWER TREASURE
VALLEY AND VALLEYS IN BAKER COUNTY. NOT SURE AT THIS TIME WHETHER IT
WILL BE DENSE...UNLESS THERE IS ENOUGH CLEARING EARLY MONDAY
MORNING. WILL UPDATE FOR PATCHY FOG IN SOME OF THE VALLEYS FOR LATE
TONIGHT THRU MONDAY MORNING. SHOWERS WILL CONTINUE TO DECREASE
THROUGH MONDAY WITH MOST OF THE SHOWERS CONFINED TO THE NORTHERN
MOUNTAINS.
&&
.AVIATION...WIDESPREAD MOUNTAIN OBSCURATION TONIGHT WITH
PRECIPITATION DECREASE FROM NORTHWEST TO SOUTHEAST. LOCATIONS WHERE
PRECIPITATION IS STILL OCCURRING CAN EXPECT WIDESPREAD MVFR AND
AREAS OF IFR CONDITIONS. AS PRECIPITATION MOVES OUT OF THE AREA
CONDITIONS WILL IMPROVE TO VFR...BUT SHELTERED VALLEYS AND LOCATIONS
WITH LIGHT WINDS COULD SEE A DEVELOPMENT OF IFR/LIFR CONDITIONS IN
FOG AND LOW STRATUS. POSSIBLE LOCATIONS WHERE THIS FOG WILL FORM
WOULD BE KBKE...KONO AND KMYL. IF FOG FORMS MAY ALSO SPREAD INTO
KEUL AND KMAN.
&&
.HYDROLOGY...FLOOD WATCHES CONTINUE FOR THE DONNER UND BLITZEN RIVER
NEAR FRENCHGLEN...AS WELL AS THE WEISER RIVER NEAR WEISER. SEE
BOIFFABOI...FLOOD WATCH...FOR DETAILS.
THE LATEST GAGE READING ON THE DONNER UND BLITZEN WAS AT 4.7
FEET...FLOOD STAGE IS 6 FEET. THE STAGE MAY BE CRESTING AT THIS TIME
AND IF IT DOES...AND THEN STARTS TO DROP...WILL CANCEL THE WATCH
SINCE THE BULK OF THE STEADIER RAINS HAVE ENDED THUS REDUCING
RUNOFF.
THE WEISER GAGE AT WEISER HAS SHOWN SOME ERRATIC FLUCTUATIONS
BETWEEN 7 AND 8 FEET THE PAST FEW HOURS...DUE TO ICE FLOW. FLOOD
STAGE IS 9.5 FEET. RUNOFF WILL CONTINUE IN THE WEISER AND WILL
MONITOR GAGES ALONG THE WEISER RIVER. WILL WAIT UNTIL THE RIVER
LEVELS START TO FALL BEFORE CANCELLING THE WATCH.
THERE HAS BEEN A DRAMATIC RISE AT THE SQUAW CREEK GAGE NEAR
SWEET...WHICH IS LOCATED IN GEM COUNTY. THE LATEST READING WAS 8.3
FEET...WITH A FLOOD STAGE OF 10.5 FEET. WILL CONTINUE TO MONITOR
THAT GAGE AND MAY NEED TO ISSUE A SMALL STREAM FLOOD ADVISORY IF THE
READING CONTINUES TO TREND NEAR FLOOD STAGE. IMPACT ALONG SQUAW
CREEK WOULD BE PRIMARILY MINOR PASTURE FLOODING.
THOUGH THERE HAVE BEEN RISES ON OTHER RIVERS/STREAMS...NO OTHER
FLOODING CONCERNS ARE ANTICIPATED.
&&
.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH TUESDAY...A ROUND OF MODERATE TO
LOCALLY HEAVY RAIN IS EXPECTED THROUGH MIDNIGHT TONIGHT. THIS IS DUE
TO AN UPPER LEVEL JET SINKING SOUTH ACROSS SE OREGON/SW IDAHO AS AN
UPPER LEVEL DISTURBANCE MOVES THROUGH THIS EVENING. BROAD W TO NW
FLOW ALOFT WILL THEN BRING MUCH LIGHTER QPF AMOUNTS IN RAIN AND SNOW
SHOWERS MAINLY NORTH OF A BOISE TO FAIRFIELD/JEROME IDAHO LINE
MONDAY. LOTS OF FORECAST DIFFERENCES TUESDAY WITH A WET GFS AND DRY
NAM AND MIDLING ECMWF. WENT WITH GEFS/SREF FOR SCATTERED SHOWERS IN
THE BAKER MOUNTAINS...NUMEROUS WEST CENTRAL MOUNTAINS AND ISOLATED
SOUTH OF THERE TO DRY NEAR THE NV BORDER. PASSING SYSTEM WILL BREAK
THE INVERSION LATE TONIGHT FOLLOWED BY GUSTY W TO NW WINDS...LOCALLY
VERY WINDY AROUND MOUNTAIN HOME MONDAY. FOR TEMPERATURES DID NOT GO
WITH AS MUCH OF A RETURN TO INVERTED CONDITIONS AS THE NAM12 12&18Z
INDICATE - MORE OF BLEND.
LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...GOOD MODEL AGREEMENT IN
TRACKING SHORTWAVE THROUGH THE REGION TUESDAY NIGHT. HAVE INCREASED
CHANCE OF PRECIPITATION IN ALL LOCATIONS THOUGH BEST CHANCE REMAINS
OVER SW IDAHO MTNS WHICH IS CLOSEST TO THE TRACK OF THE MID-LEVEL
CIRCULATION. QPF AMOUNTS ARE LIGHT WITH A TENTH OF AN INCH OR LESS
IN VALLEYS AND UP TO A QUARTER INCH IN THE MTNS. SHOULD START AS
RAIN OR RAIN/SNOW MIX IN LOWER VALLEYS POSSIBLY ENDING AS SNOW EARLY
WEDNESDAY MORNING...MAKING ROADS ICY AS TEMPERATURES DROP BELOW
FREEZING. TEMPERATURES DROP BACK TO NEAR NORMAL FOR WED/THUR WITH
DRY CONDITIONS. NEXT CHANCE FOR LIGHT PRECIPITATION IS THURSDAY
NIGHT AND FRIDAY WITH A WEAK SYSTEM ROLLING THROUGH THE RIDGE. FOR
THE WEEKEND...ALTHOUGH MODEL AGREEMENT IS GOOD TODAY WITH THE LATEST
RUN...FORECASTER CONFIDENCE IS NOT HIGH CONSIDERING THE RUN TO RUN
VARIABILITY LATELY WHICH APPEARS TO BE AGGRAVATED BY AN UNCERTAINTY
IN POSITION OF THE OFFSHORE HIGH. AS OF NOW...THE PATTERN THAT WILL
DOMINATE THIS WEEK LOOKS TO HOLD ON THROUGH THE WEEKEND WITH THE
HIGH WELL OFFSHORE AND NORTHWEST FLOW ALOFT ALLOWING BRIEF PERIODS
OF UNSETTLED WEATHER TO ROLL BY ALONG PRIMARILY THE NORTHERN ZONES.
BROUGHT TEMPERATURES DOWN A BIT FOR THIS PERIOD TO ONLY SLIGHTLY
ABOVE NORMAL.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&
WEATHER.GOV/BOISE
DISCUSSION...BW
AVIATION.....JA
HYDROLOGY....BW
PREV SHORT TERM...VM
PREV LONG TERM....DG/BB
Hazardous weather outlook, Jan 16, 5:11 AM MST, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
511 AM MST SUN JAN 16 2011
ORZ061-171215-
HARNEY COUNTY-
411 AM PST SUN JAN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.
.DAY ONE...TODAY AND TONIGHT
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A FLOOD WATCH FOR
THE DONNER UND BLITZEN RIVER NEAR FRENCHGLEN. FLOODING IS POSSIBLE
AS THE RESULT OF PRECIPITATION AMOUNTS OF OVER AN INCH WHICH HAS
FALLEN OVER THE STEENS MOUNTAIN IN THE PAST 12 HOURS PLUS ANOTHER
6 TENTHS OF AN INCH EXPECTED UP TO MIDNIGHT TONIGHT. TEMPERATURES
WILL CONTINUE TO WARM WITH FREEZING LEVELS RISING ABOVE 9000 FEET
BY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
IDZ011>016-028>030-033-ORZ062>064-171215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
511 AM MST SUN JAN 16 2011 /411 AM PST SUN JAN 16 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 16, 10:15 PM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1015 PM MST SUN JAN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HEAVY RAIN 5 NW GARDEN VALLEY 44.15N 116.01W
01/16/2011 M2.00 INCH BOISE ID TRAINED SPOTTER
1.26 INCHES SINCE 8 AM MST THIS MORNING. TOTAL OF ALMOST
2 INCHES SINCE RAIN BEGAN SATURDAY EVENING.
&&
BWFlood, Elmore
- When
- January 17, 2:00 AM MST to 9:00 AM MST
- Where
- Elmore County, 0.5 mi W of Glenns Ferry to 0.5 mi ESE of Glenns Ferry
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.950, -115.310
Minor flooding was reported in Glenns Ferry by the Elmore County Sheriff's Department dispatch. A portion of a railway line was washed out and four homes were evacuated.
Flood, Jerome
- When
- January 17, 4:00 AM MST to 2:00 PM MST
- Where
- Jerome County, 1 mi NNE of Jerome to 1.5 mi NE of Jerome
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Newspaper
- Coordinates
- 42.733, -114.513
The North Side Canal overflowed around the intersection of Tiger Drive and 16th Avenue East on Monday the 17th. City workers cleared mud and debris from streets and some homes and basements were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 17, 20112 deaths · 8 injured · 20 events
- Winter Weather in South Dakota, January 17 to 18, 20111 death · 1 event
- Winter Storm and Winter Weather in New Jersey, January 17 to 18, 20115 injured · 16 events
- Winter Weather in Delaware, January 17 to 18, 20115 injured · 2 events
- Winter Weather in Iowa, January 17, 201121 events
- Winter Storm and Winter Weather in Maryland, January 17 to 18, 201114 events
- Winter Weather in Illinois, January 17, 201111 events
- Tornado and Damaging Wind in Florida, January 17, 2011$15,000 · EF0 · 2 events
- Winter Weather in Arkansas, January 17, 20111 injured · 2 events
- Winter Storm and Winter Weather in Pennsylvania, January 17 to 18, 201110 events
- Winter Weather in Illinois, January 17, 20111 injured · 1 event
- Winter Weather in North Carolina, January 17 to 18, 20119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279702, 279701.